SESSION TITLE: Critical Care Student/Resident Case Report Posters III
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Heparin is a commonly administered medication in the intensive care unit (ICU) for prevention of deep vein thrombosis (DVT). We present a case of subcutaneous heparin administration as DVT prophylaxis, which resulted in a massive bleeding event secondary to a rectus sheath hematoma.
CASE PRESENTATION: We present a 55 y/o female who was admitted to the ICU for asthma exacerbation. Her medical history was significant for severe persistent asthma with frequent exacerbations, hypertension, heart failure, and hypothyroidism. She presented with cough and shortness of breath. Initial physical exam was only remarkable for bilateral expiratory wheeze. Her abdominal exam was notable for a non-incarcerated, reducible, umbilical hernia. Patient was intubated in the ED for management of status asthmaticus and admitted to the ICU. Medications included steroids, albuterol nebulizer therapy, and 5000 units of heparin delivered subcutaneously every 8 hours for DVT prophylaxis. On hospital day 6, she was extubated without complication and transferred to the medical floor for continued asthma management. The next day she began complaining of abdominal pain and left breast tenderness. The subsequent physical exam revealed left abdominal swelling and tenderness to palpation. Patient had been hemodynamically stable through her hospital course with hemoglobin of 10-11 g/dL. Repeat CBC showed a drop in hemoglobin to 5.4 g/dL. She had no known history of bleeding disorders or prior anticoagulant use. Her fecal occult blood test was negative. Plain film of the abdomen was obtained and reported as normal. A CT of the abdomen/pelvis was completed and demonstrated a large rectus sheath hematoma measuring 19x9.3 cm. Patient became hemodynamically unstable and was transferred back to the ICU for management of hemorrhagic shock. The hematoma continued to expand as evidenced by repeat CT scan and a hemoglobin nadir of 3.9 g/dL. Despite fluid resuscitation, she required massive transfusions and ventilatory support. In total, 11 units of blood products were warranted to treat hemorrhagic shock. Bleeding was self-limited and the patient gradually recovered without surgical intervention.
DISCUSSION: This case presented a rare complication of unfractionated heparin subcutaneously administered for DVT prophylaxis resulting in a massive bleeding event. Other case studies have not reported hemorrhagic shock and it is a unique feature of this case.
CONCLUSIONS: Risk factors potentiated the hematoma include iatrogenesis with heparin administration into a blood vessel, concurrent steroid use, hernia history, and asthma symptoms leading to frequent cough. Early recognition and diagnosis of rectus sheath hematoma was key in early intervention with supportive care to prevent a catastrophic outcome.
Reference #1: Sullivan L, Wortham D, Litton K. Rectus sheath hematoma with low molecular weight heparin administration: a case series. BMC Research Notes. 2014;7:586. doi:10.1186/1756-0500-7-586
DISCLOSURE: The following authors have nothing to disclose: Tanya Helm, Xavier Fonseca, Noeen Ahmad, Sean Studer
No Product/Research Disclosure Information